Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cant take the combivir anymore!!!!
Jul 18, 2008

Dr. Bob,

I have been taking combivir for 25 days now and since i started taking it. I just want to sleep, sleep, sleep, and when i go to sleep i always wake up at the slighest noise. But every time i wake up. I feel like i have not enough slept. Its crazy i sleep at least 10 hours each day. Is this hiv or is it combivir? Have you been on this combo? How da heck can someone tolerate this combo for years? I cant do it even 28 days as required for pep. Can i stop today? Woult it make a difference really. I am pale, worst of all my muscles in my legs are sooo weak i cant stand on them- two days ago they felt swollen - it was weird i couldnt walk on them. I believe that this is most likely hiv infection not the combivir? Am i wrong? Please advise. Stanley

Response from Dr. Frascino

Hello Stanley,

Your post graphically points out that taking PEP, or any HIV medications for that matter, is no picnic! I've been popping fistfuls of antiretroviral medications for well over a decade. Folks who think that if they need PEP or ongoing HIV meds it's no big deal, are often in for a very nasty surprise once they actually have to take these potent drugs.

As for your symptoms, I cannot actually evaluate them over the Internet. However, your conundrum "is it HIV or is it Combivir?" points up another common theme of this forum: the need for HIV specialist supervision whenever antiretroviral mediations are prescribed. I recommend anyone who has had an HIV exposure significant enough to warrant PEP have an HIV specialist involved in his care. The HIV specialist will document the actual degree of HIV-transmission risk, optimize the PEP regimen, evaluate all PEP-related side effects or toxicities and arrange for and interpret all post-PEP follow-up HIV tests.

Do I think you should stop PEP at day 25? No. If at all possible, you should continue for the full 28-day course. However, you should have your symptoms evaluated by an HIV specialist. Could Combivir cause your fatigue ("sleep, sleep, sleep") problem? It's possible. Combivir contains AZT, which can cause anemia. Anemia can cause fatigue along with some of the other symptoms you describe, such as pallor and weakness. Are you correct in your believe that your symptoms are most likely HIV related? No, the symptoms you describe are not suggestive of HIV. Once again, an HIV specialist would be able to evaluate your problems and directly address your concerns.

Good luck.

Dr. Bob



Previous
$100 Heartfelt Donation
Next
Scinence is the devil (joke, no question)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement